Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 92, NWS Denver/Boulder, CO

July 20, 2006Larimer County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 20, 2006, 2:29 PM MDT for Larimer County, Colorado. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2006, 2:29 PM MDT (20:29 UTC)
Expired
Jul 20, 2006, 3:15 PM MDT
In force
46 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 2:31 PM MDTHAIL 0.7510 Se Red Feather Lakes, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2332 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 202029
SVRBOU
COC069-202115-
/O.NEW.KBOU.SV.W.0092.060720T2029Z-060720T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
229 PM MDT THU JUL 20 2006

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LARIMER COUNTY IN NORTH CENTRAL COLORADO

* UNTIL 315 PM MDT

* AT 229 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES NORTHEAST OF RUSTIC...OR ABOUT 26 MILES
  NORTHWEST OF FORT COLLINS...MOVING SOUTH AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RUSTIC...
  POUDRE PARK...MISHOWAKA...LIVERMORE AND BUCKHORN MOUNTAIN.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4091 10543 4060 10569 4053 10537 4090 10514

$$
2 follow-up statements
000 
WWUS55 KBOU 202043
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
241 PM MDT THU JUL 20 2006

COC069-202115-
/O.CON.KBOU.SV.W.0092.000000T0000Z-060720T2115Z/
LARIMER CO-
241 PM MDT THU JUL 20 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR CENTRAL LARIMER COUNTY...

AT 231 PM MDT...TRAINED WEATHER SPOTTERS SOUTHEAST OF RED FEATHER 
LAKES REPORTED A SEVERE THUNDERSTORM PRODUCING HAIL THREE QUARTERS 
OF AN INCH IN DIAMETER.  THIS STORM WAS LOCATED 5 MILES EAST OF 
RUSTIC...OR ABOUT 25 MILES NORTHWEST OF FORT COLLINS...MOVING SOUTH 
AT 15 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
RUSTIC...POUDRE PARK...MISHOWAKA...LIVERMORE AND BUCKHORN MOUNTAIN.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4091 10543 4060 10569 4053 10537 4090 10514

$$
000 
WWUS55 KBOU 202112
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
312 PM MDT THU JUL 20 2006

COC069-202122-
/O.EXP.KBOU.SV.W.0092.000000T0000Z-060720T2115Z/
LARIMER CO-
312 PM MDT THU JUL 20 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LARIMER COUNTY EXPIRED
AT 315 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA.

LAT...LON 4091 10543 4060 10569 4053 10537 4090 10514

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:45 AM MDT, 10 hours 44 minutes earlier.

Area forecast discussion, Jul 20, 3:45 AM MDT, 10 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
345 AM MDT THU JUL 20 2006

.SHORT TERM DISCUSSION...AS WAS PREDICTED BY THE MODELS YESTERDAY
SOME WEAK BUT PERSISTENT QG ASCENT HAS KEPT CLOUDS AND SOME SHOWERS
GOING THROUGH UP TO THE PRESENT TIME.  RUC ANALYSES SHOWING THIS
ASCENT WAS WEAKENING AT 08Z AND SATELLITE STARTING TO SHOW
CLOUDINESS THINNING SOME OVER THE HIGH COUNTRY.  HOWEVER...THE
MODELS SUGGEST THAT THE ASCENT WILL INTENSIFY SOMEWHAT AS THE DAY
WEARS ON...DECREASING AGAIN LATER TONIGHT.  THIS WILL HELP KEEP THE
ATMOSPHERE PRIMED FOR MORE CONVECTION THIS AFTERNOON AND EVENING...
WITH SOME OF IT AGAIN LINGERING INTO THE NIGHTTIME HOURS OUT ON THE
PLAINS.  A WEAK PUSH OF UPSLOPE FLOW DEVELOPED OVER THE PLAINS LAST
EVENING AND CONTINUES AT THIS HOUR.  MODELS SUGGEST ANOTHER PUSH
LATER TONIGHT.  THIS MEANS THAT LOW LEVEL MOISTURE SHOULD BE
PLENTIFUL TODAY IN ALL AREAS...INCREASING EVERYONE/S CHANCES OF
GETTING WET.  MOREOVER...GPS MEASURED PRECIPITABLE WATER VALUES ARE
A QUARTER OF AN INCH OR SO HIGHER AT THIS HOUR THAN YESTERDAY...ALSO
BODING WELL FOR MEANINGFUL RAINFALL.  IN FACT...THE THREAT OF
FLOODING IS ALSO ELEVATED TODAY BECAUSE OF THIS ALTHOUGH THERE WILL
PROBABLY BE A BIT MORE STORM MOVEMENT THAN HAS BEEN THE CASE THE
LAST COUPLE OF DAYS.  ALSO DUE TO THE INCREASED WINDS ALOFT THE
VERTICAL WIND SHEAR IS SUFFICIENT TO BRING A SMALL THREAT OF SEVERE
WEATHER BACK INTO PLAY.  BEST CHANCES FOR THIS WOULD BE ON THE
NORTHEAST PLAINS WHERE BEST INSTABILITY AND SHEAR WILL EXIST.  LAST
BUT NOT LEAST...TEMPERATURES WILL BE COOLER TODAY DUE TO THE
INCREASED CLOUD COVER IN ALL LOCALES COUPLE WITH UPSLOPE CONDITIONS
ON THE PLAINS.

.LONG TERM DISCUSSION...ANOTHER STRONG WAVE WL HEAD INTO THE CNTRL
PLAINS FRIDAY MRNG LEAVING FAIRLY STG AND DEEP NELY FLOW ACRS THE
PLAINS DURING THE AFTN.  MID LVL MSTR WL STILL BE SUBSTANIAL WITH
SFC DWPTS HOLDING INTO THE 50S ACRS MOST OF THE PLAINS.  SOME
COOLING WL OCCUR ARND H7 WITH TEMPS FALLING TO 10-12 DEGREES C.  IT
STILL APPEARS THE NERN PLAINS WL BE TOO STABLE TO SEE MUCH
PCPN...BUT FTHILLS AND FNT RANGE SHOULD GET SOME BENEFICIAL RAINS
FRIDAY AFTN EVENING.  STORMS SHOULD BE HEAVY RAINERS GIVEN ALL THE
MSTR ALF...BUT STG NWLY STEERING WINDS SHOULD KEEP THE STORMS MOVING
AT A GOOD CLIP.  WL KEEP THE HIGH SCT POPS IN THE FCST.

AIRMASS WL DRY APPRECIABLY SATURDAY...BUT ELY FLOW NR THE SFC SHOULD
KEEP TEMPS IN THE LWR 80S ACRS THE PLAINS.  PRECIP COVERAGE WL BE
MUCH LESS THAN FRIDAY...BUT SOME STORMS STILL XPCTD IN THE HIGH
COUNTRY AND ADJACENT FNT RANGE AREAS.  SLOW WRMG TREND WL BEGIN
SUNDAY AS HIGH PRESSURE BCMS CNTRD OVR THE GREAT BASIN.  NWLY FLOW
WL PERSIST THROUGH THE NEXT SVRL DAYS.  A COUPLE OF WEAK
DISTURBANCES WL MV ACRS THE TOP OF THE RDG INTO OUR AREA WHICH WL
AIDE IN DVLPG PRECIP MON AND WED.  TEMPS WL CLIMB BACK UP TO NR TO
SLGTLY ABV NRML LVLS FOR NEXT WEEK.  LOOKS LIKE WE WILL GET A BREAK
FROM THE SCORCHING TEMPS FOR A FEW DAYS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ET/046
Hazardous weather outlook, Jul 20, 11:01 AM MDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1101 AM MDT THU JUL 20 2006

COZ030>051-211200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1101 AM MDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW PRESSURE TROUGH WILL PUSH SOUTHEASTWARD INTO THE
GREAT PLAINS. THIS FEATURE WILL INCREASE THE VERTICAL WIND SHEAR
OVER THE OUTLOOK AREA AS WELL AS USHER IN ANOTHER PUSH OF SURFACE
HIGH PRESSURE AND UPSLOPE CONDITIONS LATER TODAY AND TONIGHT.  AS A
RESULT SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER THE
ENTIRE AREA.

DUE TO THE ABUNDANT MOISTURE...MUCH OF THIS ACTIVITY WILL PRODUCE
HEAVY RAINFALL...UP TO 2 INCHES PER HOUR...AND POSSIBLE FLOODING
...ALTHOUGH STORMS THAT DEVELOP WILL BE MOVING SLIGHTLY FASTER THAN
HAS BEEN THE CASE RECENTLY. THE BURN AREAS IN THE FOOTHILLS WILL BE
ESPECIALLY SUSCEPTIBLE TO FLOODING.

AN ISOLATED SEVERE STORM CANNOT BE RULED OUT COMPLETELY...WITH THE
NORTHEAST PLAINS HAVING THE BEST POTENTIAL FOR HAIL UP TO ONE INCH
IN DIAMETER AND WIND GUSTS EXCEEDING 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT WILL SWEEP
ACROSS NORTHEAST COLORADO FRIDAY MORNING. THERE WILL STILL BE
LINGERING SHOWERS AND A FEW THUNDERSTORMS FRIDAY MORNING...THEN A
DRIER AND MORE STABLE AIRMASS WILL TAKE HOLD BY FRIDAY AFTERNOON
OVER THE NORTHEAST PLAINS.  SHOWERS AND THUNDERSTORMS WILL BECOME
CONFINED TO THE MOUNTAINS AND FRONT RANGE FOOTHILLS BY FRIDAY
AFTERNOON.

FOR THE WEEKEND AND EARLY NEXT WEEK...GENERALLY DRY AND WARMER
CONDITIONS WITH ONLY ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED
IN THE AFTERNOON AND EVENING HOURS. STORMS WILL BE MAINLY CONFINED
TO THE MOUNTAINS AND ADJACENT AREAS. TEMPERATURES WILL REBOUND BACK
INTO THE 90S ACROSS LOWER ELEVATIONS BY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...ALTHOUGH
RAINFALL REPORTS WOULD BE GREATLY APPRECIATED.

FMC/SWE

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:11 PM MDTSevere Thunderstorm WarningBOUElbert21 min
Jul 20, 3:18 PM MDTSevere Thunderstorm WarningBOULarimer16 min
Jul 20, 3:21 PM MDTSevere Thunderstorm WarningBOUBoulder39 min
Jul 20, 3:34 PM MDTFlash Flood WarningBOUBoulder3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.